The use of vitamins and minerals continues to become more mainstream, and for good reason. Many studies, published in both alternative and traditional journals, now choose to focus on the efficacy of nutrients for both treatment and prevention. Many of you are likely already taking supplements, but others could be at a loss for where to start. If you are taking prescribed medications, filling in the gaps caused by drug nutrient depletions is an excellent place to start. Below is a review of some of the most common nutrient depletions caused by commonly prescribed medications.
Perhaps the most prevalent depletion that I see in my practice is caused by the long-term use of gastroesophageal reflux disease (GERD) or heartburn medications. For the average person, these medications are not intended for longterm use. They cause depletions simply by doing what they are supposed to do, which is to decrease hydrochloric acid (HCl). Over time, decreased levels of HCl make it harder for you to digest foods so that their nutrients can be readily absorbed. If you are taking Zantac (ranitidine), Prilosec (omeprazole), Prevacid (lansoprazole), or something similar, you should consider supplementing nutrients such as B12, folic acid, zinc, calcium, Vitamin D, and Vitamin K. Most of these can be supplemented with a quality multiple vitamin. However, vitamin B12 should be taken either by injection or sublingually to bypass the digestive tract completely.
B12 can be taken in smaller dosages (1000 mcg daily) safely, or you can have your levels checked with a methylmalonic acid test. This is a lab test and differs from the more commonly ordered serum B12, which can have false elevations with supplementation. Likewise, a maintenance dose of Vitamin D at 1000-2000 IU daily is safe, but you should also have serum levels of Vitamin D levels checked with lab work to see if a deficiency exists and supplement accordingly. Iron can also be depleted by long-term use of GERD medications. However, like B12, iron levels should also be tested for deficiency before supplementation is considered. All of these nutrients should be considered with your treating physician if you have been using any of these medications for months or more and are unable to discontinue them. Common effects of long-term use have been associated with neuropathy (tingling, numbness, or pain in the extremities), dementia, and osteoporosis, which can be mitigated by proper supplementation.
Another depletion to be mindful of is the disturbance of flora caused by the use of antibiotics. Taking a course of antibiotics is often necessary for adequate treatment, but the side effects are not. Side effects include digestive disturbance, yeast infections, or sinus infections, even if the treatment was for an unrelated system. Antibiotics are not completely specific, and when they kill offending bad bacteria, they indiscriminately kill good flora that naturally inhabits all of our mucous membranes.
This can leave an open field, if you will, that is easily replaced by other infectious bacteria. Taking a blend of probiotics, during and after a course of antibiotics, can prevent many of these sequelae. Do make sure that if you begin the probiotic during the antibiotic course, that you don’t take them at the same time of day. Also continue to take the probiotic after you are done with the antibiotic, and of course, coordinate and review your plan with your treating physician.
Any article highlighting nutrient deficiencies caused by medications would be remiss to not mention a CoEnzyme Q10 deficiency that can be caused by the use of statins. Statin medications, such as Zocor (simvastatin), Lipitor (atorvastatin), Livalo (pitavastatin), etc. are used to decrease cholesterol levels, and are commonly prescribed. CoQ10 is a nutrient vital to energy utilization and heart and brain health. It is well established that CoQ10 is depleted by the use of statins and could be implicated in the myalgias (aches and pains) and dementia that are known side effects for these drugs. If you consider taking this supplement, make sure you get one that is in the form of ubiquinol, not ubiquinone, usually at 100-200 mg per day. Although CoQ10 is the most common and noted depletion, statins don’t stop there. Depletions in calcium, folic acid, magnesium, selenium, zinc, fatty acid, and vitamins A, D, E, and K levels have also been observed. A good multiple vitamin and omega supplement (i.e. fish oil) to fill in the gaps is a good start, with further considerations made by you and your physician to accommodate any other risk factors.
Both over-the-counter and prescription anti-inflammatories, including nonsteroidal anti-inflammatory drugs (NSAIDs), can lead to nutrient depletions over time. Depletions common to ant-inflammatory drug use include Vitamin C and iron. An iron deficiency, as noted above, should be confirmed via blood work. If you have been taking NSAIDs, or aspirin, for an extended amount of time, further diagnostic work should be done to rule out microscopic gastrointestinal bleeding. Vitamin C deficiency cannot be measured accurately via lab work, but is associated with easy bruising that many long-term NSAID users suffer from. Supplementing Vitamin C, usually about 1000 mg two to three times per day can strengthen capillaries and help decrease bruising.
If you are struggling with cardiovascular disease, hormone imbalance, or diabetes, I hope that you are already getting supplemental advice from an integrative provider, which is even more important because of common depletions. Blood pressure medications can decrease magnesium, zinc, certain B vitamins, calcium, CoQ10, and potassium. Diabetes medications can decrease magnesium, B12, and folic acid levels, which has been implicated in fatigue, neuropathy, and decreased circulation. Hormone replacement therapy, even bio-identical hormone therapy, and oral contraceptives can also deplete magnesium, folic acid, and B-vitamins. Again, a good multiple or even a daily B vitamin supplement is a good consideration.
This is far from an exhaustive list, but contains information on some of the most common medications prescribed or taken over the counter. Many of these medications are necessary, but you can decrease the inherent risks of their side effects by correcting for any depletions they may cause.
Stay healthy & be well!
Amy Whittington, NMD